Alert archive / South Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 25, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 12, 2011, 3:26 AM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2011, 3:26 AM CDT (08:26 UTC)
- Expired
- Jul 12, 2011, 6:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
956
WGUS53 KFSD 120826
FFWFSD
SDC023-053-121130-
/O.NEW.KFSD.FF.W.0025.110712T0826Z-110712T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
326 AM CDT TUE JUL 12 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 630 AM CDT
* AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR INDICATES 1 TO 2 INCHES OF RAIN HAVE FALLEN ACROSS
THE AREA SINCE 1 AM CDT...WITH AN ADDITIONAL 1 TO 2 INCHES LIKELY
THROUGH 6 AM CDT.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LAKE
ANDES...PICKSTOWN...BONESTEEL...DANTE...GEDDES...MARTY...PLATTE...
RAVINIA AND WAGNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 4345 9893 4339 9872 4337 9871 4322 9819
4320 9814 4287 9818 4289 9834 4292 9841
4292 9844 4299 9851 4300 9921
$$2 follow-up statements
313
WGUS73 KFSD 121005
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 AM CDT TUE JUL 12 2011
SDC023-053-121130-
/O.CON.KFSD.FF.W.0025.000000T0000Z-110712T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREGORY SD-CHARLES MIX SD-
505 AM CDT TUE JUL 12 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CHARLES MIX AND
SOUTHEASTERN GREGORY COUNTIES UNTIL 630 AM CDT...
AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE WARNED AREA. DOPPLER
RADAR ESTIMATED AROUND 2 INCHES OF RAIN HAS FALLEN SINCE 1 AM CDT.
ALTHOUGH THE HEAVIEST RAIN HAS MOVED NORTHEAST OF THE WARNED
AREA...MODERATE RAIN WILL PERSIST THROUGH THE EARLY MORNING WHICH
COULD CAUSE FLOODING IN URBAN AREAS AND NEAR SMALL CREEKS AND
STREAMS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LAKE
ANDES...PICKSTOWN...BONESTEEL...DANTE...GEDDES...MARTY...PLATTE...
RAVINIA AND WAGNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4345 9893 4339 9872 4337 9871 4322 9819
4320 9814 4287 9818 4289 9834 4292 9841
4292 9844 4299 9851 4300 9921
$$
CJ889
WGUS73 KFSD 121123
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 AM CDT TUE JUL 12 2011
SDC023-053-121138-
/O.EXP.KFSD.FF.W.0025.000000T0000Z-110712T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREGORY SD-CHARLES MIX SD-
623 AM CDT TUE JUL 12 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CHARLES MIX AND
SOUTHEASTERN GREGORY COUNTIES WILL BE ALLOWED TO EXPIRE AT 630 AM
CDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. FLASH
FLOODING IS NO LONGER EXPECTED.
LAT...LON 4345 9893 4339 9872 4337 9871 4322 9819
4320 9814 4287 9818 4289 9834 4292 9841
4292 9844 4299 9851 4300 9921
$$
CJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 9:25 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Jul 11, 9:25 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 PM CDT MON JUL 11 2011 .DISCUSSION... POSSBILY LOOKING AT A HEAVY RAIN THREAT LATE TONIGHT AND/OR EARLY TUESDAY FOR AREAS SOUTH OF I 90...ESPECIALLY IN OUR SD COUNTIES SOUTH OF I 90. NEW NAM40 DATA IS STREAMING IN AND IT STILL SHOWS A LOT OF 800MB-700MB FRONTOGENESIS GETTING PRODUCED LATE TONIGHT THROUGHOUT THE SW QUARTER OF OUR FORECAST AREA...WHICH IS BASICALLY OUR SD COUNTIES SOUTH OF I 90. UPPER PV MARKS A WAVE INTERACTION WITH MID LEVEL CONVERGENCE. THE ONLY CONCERNING FEATURE WHICH COULD BUST THIS FORECAST IS THE LOW LEVEL BOUNDARY IS WELL SOUTH OF OUR FORECAST AREA TOWARD I 80. IF CONVECTION WERE TO SERIOUSLY FIRE UP IN THAT AREA...THEN SHOWERS AND STORMS THIS FAR NORTH COULD BE IN TROUBLE. THAT SCENARIO IS WHAT IS KEEPING THIS FORECAST FROM GOING CATEGORICAL POPS RIGHT NOW. UPDATED THE GRIDS TO REFLECT SOME LIGHT RAIN NEAR THE HURON AREA THIS EVENING...SO RAISED POPS IN OUR NW ZONES. OTHERWISE THE BULK OF THE FORECAST IS ON TRACK. CURRENT THROUGHTS ARE THAT ANY SEVERE WEATHER THREAT LATE TONIGHT WOULD BE CONFINED TOWARD THE MO RIVER VALLEY...BUT THAT IS BECOMING INCREASINGLY MARGINAL. /MJF && .AVIATION... THE MAIN FOCUS FOR CONVECTION OVERNIGHT WOULD APPEAR TO BE ALONG AND SOUTH OF INTERSTATE 90...ALTHOUGH MORE ISOLATED STORMS WITHIN BROADER AREA OF SHOWERS WILL OCCUR NORTH OF INTERSTATE 90. A VERY SMALL THREAT FOR SEVERE STORMS WILL OCCUR THROUGH THE MISSOURI VALLEY...BUT MAINLY LOOKING AT A HEAVY RAIN THREAT. CONDITIONS WILL LIKELY REMAIN VFR NORTH OF INTERSTATE 90...WITH MVFR TO LOCALLY IFR CONDITIONS WITHIN THUNDERSTORMS SOUTH. /CHAPMAN && .PREV DISCUSSION... ISOLATED SHOWERS ONGOING IN SOUTH CENTRAL SOUTH AND NORTHEAST NEBRASKA THIS AFTERNOON WITH SCATTERED SHOWERS INTO WESTERN SOUTH DAKOTA. ENVIRONMENT IS FAVORABLE FOR A CONTINUATION OF SHOWERS AND A SLOW TRACK EASTWARD ALONG THE 700 MB FRONT. UPPER SUPPORT IN THE FORM OF THE RIGHT ENTRANCE REGION OF THE UPPER JET. THE JET WILL REMAIN IN PLACE THROUGH THE NIGHT. NOT EXPECTING MUCH IN THE WAY OF MEASURABLE PRECIPITATION THIS AFTERNOON...BUT SHOULD SEE SHOWERS EXPAND IN COVERAGE WITH A FEW RUMBLES OF THUNDER POSSIBLE AS THE AFTERNOON AND EVENING CONTINUE. THINKING THE BEST CHANCES FOR THUNDERSTORMS AND POSSIBLE HEAVY RAIN WILL HOLD OFF UNTIL AFTER MIDNIGHT. THUNDERSTORMS SHOULD DEVELOP OFF THE CENTRAL ROCKIES AND MOVE EAST ACROSS NORTHERN NEBRASKA AND SOUTHWEST SOUTH DAKOTA. THIS ACTIVITY WOULD REACH THE SOUTHWEST CWA SHORTLY AFTER MIDNIGHT AND RIDE EAST ALONG AN 850 MB FRONT SOMEWHERE BETWEEN INTERSTATE 90 AND THE MISSOURI VALLEY. SEVERE THUNDERSTORM POTENTIAL IS MINIMAL. DECENT AMOUNT OF SHEAR BUT REALLY MISSING INSTABILITY ALOFT. MAIN CONCERN WOULD BE THE POSSIBILITY OF HEAVY RAIN. PRECIPITABLE WATER TO INCREASE TO 1.5 TO 2 INCHES BY LATE TONIGHT...AND THERE COULD BE SOME TRAINING ALONG THE 850 BOUNDARY. /97 WITH THE RIGHT ENTRANCE REGION OF THE JET PROVIDING LARGE SCALE LIFT THROUGH THE MORNING...EXPECT A LARGE AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS THROUGH EARLY AFTERNOON...MAINLY EAST OF THE JAMES RIVER. BY LATE AFTERNOON...MOST OF THE RAIN SHOULD OF BE EAST OF THE AERA. WITH THIS BAND OF SHOWERS EXPECTED TO PUSH THE BOUNDARY A LITTLE BIT FARTHER SOUTH...THERE SHOULD BE A RESPITE FROM THE RAIN IN MOST AREAS FOR THE LATE AFTERNOON AND INTO THE EARLY EVENING. HOWEVER...THE CLOUDS WILL HANG AROUND MOST OF THE DAY AND WITH A COOL EASTERLY FLOW...TEMPERATURES WILL ONLY BE IN THE 70S. ANOTHER PV ANOMALY WILL BEGIN TO APPROACH FROM THE DESERT SOUTHWEST ON TUESDAY NIGHT AND MOVE OVER THE AREA WEDNESDAY AND WEDNESDAY NIGHT. AS THIS WAVE APPROACHES TUESDAY NIGHT...THE FLOW WILL TURN BACK TO SOUTHEAST AT LOW LEVELS AND BRING THE FRONT AND MORE MOISTURE BACK TO THE NORTH. EXPECT THAT RAIN WITH EMBEDDED CONVECTION WILL DEVELOP IN NORTHERN NEBRASKA DURING THE EVENING AND SPREAD INTO THE MISSOURI RIVER VALLEY AFTER MIDNIGHT AND POSSIBLY REACH I90 BY EARLY WEDNESDAY MORNING. WHILE HEAVY RAINFALL IS NOT EXPECTED...PERSISTENT RAIN COULD BRING QUARTER TO HALF INCH OF RAIN...WITH LOCALLY HIGHER AMOUNTS IN THE MISSOURI VALLEY. WITH A LOT OF CLOUDS AROUND...LOWS WILL BE IN THE 60S. IT WILL BE ANOTHER CLOUDY DAY ON WEDNESDAY. AT THIS POINT...IT APPEARS THE FIRST BAND OF PRECIPITATION WILL EITHER DISSIPATE OR AT LEAST DIMINISH AS IT MOVES NORTH. HOWEVER...AS THE UPPER LEVEL WAVE REACHES SOUTHERN SD...ANOTHER AREA OF RAIN AND THUNDERSTORMS SHOULD DEVELOP IN THE AFTERNOON ALONG OR SOUTH OF I90 IN SOUTH DAKOTA. THIS BAND WILL MOVE NORTHEAST THROUGH THE NIGHT...REACHING SOUTHWEST MINNESOTA AFTER MIDNIGHT. WITH STRONG LOW LEVEL WARM ADVECTION AND UPPER WAVE RAISED POPS TO 60 PERCENT WEDNESDAY NIGHT. WITH VERY MOIST AIR ADVECTING NORTHWARD...PRECIPITATION COULD BE HEAVIER THAN TUESDAY NIGHT AND THERE COULD BE A WIDESSPREAD INCH OF RAIN ALONG AND NORTH OF I90. WITH THE CLOUDS...HIGHS ON WEDNESDAY WILL AGAIN BE IN THE 70S. LOWS WEDNESDAY NIGHT WILL BE IN THE MID TO UPPER 60S. THURSDAY WILL SEE THE WARM AND HUMID AIR BEGIN TO MOVE INTO THE AREA. THERE COULD STILL BE SCATTERED SHOWERS OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THURSDAY MORNING. THE RAIN MAY EVEN LAST INTO EARLY AFTERNOON ALONG AND EAST OF THE BUFFALO RIDGE. BEHIND THE CONVECTION...SKIES SHOULD BECOME PARTLY TO MOSTLY SUNNY. STRONG WARM ADVECTION WILL BRING VERY WARM AIR INTO SOUTHEAST SOUTH DAKOTA WITH 925 MB TEMPS APPROACHING 30C BY AFTERNOON...WHICH SUPPORTS HIGHS IN THE LOW TO MID 90S. IN ADDITION...SOUTHEAST WINDS WILL RAISE DEW POINTS INTO THE LOWER 70S IN THE SAME AREA. FARTHER EAST...MORE CLOUDS WILL KEEP HIGHS IN THE 80S ALTHOUGH DEW POINTS WILL CLIMB TO AROUND 70 OVER MUCH OF THE AREA BY THURSDAY EVENING. WITH THE VERY HUMID AIR IN PLACE THURSDAY NIGHT...LOWS WILL BE IN THE LOWER 70S. FOR THE FRI THROUGH MON...THE BIG NEWS WILL BE THE BUILDING RIDGE. ALL MODELS AGREE A VERY STRONG RIDGE WILL BUILD OVER THE AREA ON FRIDAY AND REMAIN THROUGH MONDAY. BOTH THE ECMWF AND GFS DO HINT THAT A WEAK BOUNDARY MAY COME INTO THE AREA ON MONDAY AFTERNOON. WHILE THAT COULD BRING A SLIGHT CHANCE OF STORMS NORTH OF THE BOUNDARY IN SW MINNESOTA...THE TEMPERATURES ARE SO WARM ALOFT THAT WILL KEEP IT DRY FOR NOW. IF THE BOUNDARY SHOWS MORE CONSISTENCY...MAY NEED TO ADD A CHANCE OF STORMS TO THE FORECAST. OTHERWISE...HAVE TEMPERATURES IN THE 90S EACH DAY WITH THE POTENTIAL TO HIT 100 DEGREES IN THE MISSOURI VALLEY BOTH SATURDAY AND SUNDAY. ALSO...DEW POINTS WILL BE VERY HIGH...RISING FROM THE LOWER 70S ON FRIDAY TO THE MID TO UPPER 70S FOR THE WEEKEND AND LIKELY MONDAY AS WELL AS MOISTURE IS LIKELY TO REMAIN TRAPPED IN THE BOUNDARY LAYER. THIS WILL PUT HEAT INDICES FROM WELL OVER 100 OVER THE ENTIRE AREA WITH THE POTENTIAL OF EXCEEDING 110 BY THE WEEKEND IN THE MISSOURI VALLEY./SCHUMACHER && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 11, 2:52 PM CDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 252 PM CDT MON JUL 11 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1218 PM CDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW SEVERE STORMS ARE POSSIBLE ALONG THE NEBRASKA SOUTH DAKOTA BORDER AND NEAR THE SIOUX CITY METRO AREA LATE TONIGHT INTO EARLY TUESDAY MORNING. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUST TO 60 MPH. FLOODING... MINOR CRESTS ARE EXPECTED ALONG TO BIG SIOUX RIVER BASIN SOUTH OF DELL RAPIDS OVER THE NEXT FEW DAYS DUE TO RECENT HEAVY RAINS. RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. ADDITIONALLY...THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER NOTICE...ALONG WITH LOWER PORTIONS OF THE BIG SIOUX NEAR SIOUX CITY DUE TO BACKWATER EFFECTS FROM THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING WITH THE POTENTIAL FOR SOME OF THESE STORMS TO PRODUCE LOCALLY HEAVY RAINFALL. THE GREATEST CHANCE FOR THE HEAVY RAIN WILL BE ALONG AND SOUTH OF INTERSTATE 90. A BREAK IN THUNDERSTORM ACTIVITY IS EXPECTED OVER MUCH OF THE AREA LATE MONDAY MORNING INTO EARLY TUESDAY AFTERNOON...BUT ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TUESDAY NIGHT WITH ADDITIONAL HEAVY RAIN POSSIBLE. HOT AND HUMID CONDITIONS WILL SET IN THURSDAY AND FRIDAY AND CONTINUE INTO EARLY NEXT WEEK. HEAT INDICES ARE EXPECTED TO REACH 100 TO 110 DEGREES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 97
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:02 AM CDT | River Flood Warning | FSD | Minnehaha | 27 hr |
| Jul 12, 3:52 PM CDT | River Flood Warning | FSD | Brookings | 5 days |
Nearby
Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.